In mathematics, a Lamé function, or ellipsoidal harmonic function, is a solution of Lamé's equation, a second-order ordinary differential equation. It was introduced in the paper (GabrielLamé1837). Lamé's equation appears in the method of separation of variables applied to the Laplace equation in elliptic coordinates. In some special cases solutions can be expressed in terms of polynomials called Lamé polynomials.
where is the elliptic modulus of the Jacobian elliptic functions and and are constants. For the equation becomes the Lamé equation with . For the equation reduces to the Mathieu equation
The Weierstrassian form of Lamé's equation is quite unsuitable for calculation (as Arscott also remarks, p.191). The most suitable form of the equation is that in Jacobian form, as above. The algebraic and trigonometric forms are also cumbersome to use. Lamé equations arise in quantum mechanics as equations of small fluctuations about classical solutions—called periodic instantons, bounces or bubbles—of Schrödinger equations for various periodic and anharmonic potentials.
Asymptotic expansions
Asymptotic expansions of periodic ellipsoidal wave functions, and therewith also of Lamé functions, for large values of have been obtained by Müller.
The asymptotic expansion obtained by him for the eigenvalues is, with approximately an odd integer (and to be determined more precisely by boundary conditions – see below),
defining respectively the ellipsoidal wave functions
of periods and for one obtains
Here the upper sign refers to the solutions and the lower to the solutions . Finally expanding about one obtains
In the limit of the Mathieu equation (to which the Lamé equation can be reduced) these expressions reduce to the corresponding expressions of the Mathieu case (as shown by Müller).
Floquet theory
The Floquet theory of the Lamé equation describes solutions that are quasiperiodic with respect to a real period. In the Jacobi version of the Lamé equation (with ), the potential has real period
where is the elliptic modulus and is the complete elliptic integral of the first kind.
The equation may be written in Schrödinger form as
where is an elliptic function In terms of the parameters used above, and .
A Floquet solution is a nonzero solution satisfying
for some constant , called the Floquet multiplier. For each energy , there are generally two such multipliers, related by .
Introducing the variable , the Floquet data define a two-sheeted covering of the energy line of the form
where is the trace of the monodromy matrix.
When is a nonnegative integer, there are only finitely many energy bands, intervals of the real -line for which the solutions stay bounded. Then the equation is described as finite-gap. In this case the two-fold covering becomes algebraic, and the spectral curve is a hyperelliptic curve of genus , given by
where is a polynomial of degree , called the Lamé spectral polynomial.
Notes
↑H. J. W. Müller-Kirsten, Introduction to Quantum Mechanics: Schrödinger Equation and Path Integral, 2nd ed. World Scientific, 2012, ISBN978-981-4397-73-5
↑Liang, Jiu-Qing; Müller-Kirsten, H.J.W.; Tchrakian, D.H. (1992). "Solitons, bounces and sphalerons on a circle". Physics Letters B. 282 (1–2). Elsevier BV: 105–110. doi:10.1016/0370-2693(92)90486-n. ISSN0370-2693.
↑W. Müller, Harald J. (1966). "Asymptotic Expansions of Ellipsoidal Wave Functions and their Characteristic Numbers". Mathematische Nachrichten. 31 (1–2). Wiley: 89–101. doi:10.1002/mana.19660310108. ISSN0025-584X.
↑Müller, Harald J. W. (1966). "Asymptotic Expansions of Ellipsoidal Wave Functions in Terms of Hermite Functions". Mathematische Nachrichten. 32 (1–2). Wiley: 49–62. doi:10.1002/mana.19660320106. ISSN0025-584X.
↑Müller, Harald J. W. (1966). "On Asymptotic Expansions of Ellipsoidal Wave Functions". Mathematische Nachrichten. 32 (3–4). Wiley: 157–172. doi:10.1002/mana.19660320305. ISSN0025-584X.
↑Ince, E. L. (1940). "VII—Further Investigations into the Periodic Lamé Functions". Proceedings of the Royal Society of Edinburgh. 60 (1). Cambridge University Press (CUP): 83–99. doi:10.1017/s0370164600020071. ISSN0370-1646.
1234Magnus, Wilhelm; Winkler, Stanley (1979). Hill's Equation. New York: Dover Publications.
1234Maier, Robert S. (2008). "Lamé polynomials, hyperelliptic reductions and Lamé band structure". Philosophical Transactions of the Royal Society A. 366 (1867): 1115–1153. arXiv:math-ph/0309005. doi:10.1098/rsta.2007.2063.